Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Feb 28, 2015, 6:27 PM PST for San Mateo County, California. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2015, 6:27 PM PST (02:27 UTC)
- Expired
- Feb 28, 2015, 6:48 PM PST
- In force
- 21 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
County San Mateo County, CA
The radar
The San Francisco radar (KMUX), 73 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696
WUUS56 KMTR 010227
SVRMTR
CAC081-010315-
/O.NEW.KMTR.SV.W.0001.150301T0227Z-150301T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
627 PM PST SAT FEB 28 2015
THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED
A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SAN MATEO COUNTY IN WESTERN CALIFORNIA...
THIS INCLUDES THE CITIES OF...SOUTH SAN FRANCISCO...SAN BRUNO...
PACIFICA...DALY CITY...
* UNTIL 715 PM PST
* AT 623 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR DALY CITY...AND
MOVING WEST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BROADMOOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM AND
DAMAGING WINDS ARE ALSO POSSIBLE! ALSO EXPECT LIGHTNING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3761 12251 3762 12250 3769 12250 3770 12238
3768 12237 3765 12236 3756 12252 3757 12253
3760 12253
TIME...MOT...LOC 0225Z 068DEG 8KT 3766 12246
$$
CANEPA1 follow-up statement
767
WWUS56 KMTR 010248
SVSMTR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
648 PM PST SAT FEB 28 2015
CAC081-010252-
/O.CAN.KMTR.SV.W.0001.000000T0000Z-150301T0315Z/
SAN MATEO CA-
648 PM PST SAT FEB 28 2015
...THE SEVERE THUNDERSTORM WARNING FOR SAN MATEO COUNTY IS
CANCELLED...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS AND CONTINUES TO
MOVE SOUTHWEST OUT OVER THE OCEAN. THE SEVERE THUNDERSTORM WARNING
HAS BEEN CANCELLED.
NWS WEATHER SPOTTERS IN NORTHERN SAN MATEO COUNTY PLEASE REPORT ANY
HAIL OBSERVED TO THE NWS SAN FRANCISCO/MONTEREY BAY AREA OFFICE.
LAT...LON 3761 12251 3762 12250 3769 12250 3770 12238
3768 12237 3765 12236 3756 12252 3757 12253
3760 12253
TIME...MOT...LOC 0242Z 068DEG 8KT 3765 12250
$$
CANEPAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:40 PM PST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 28, 3:40 PM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
340 PM PST SAT FEB 28 2015
.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING HOURS. ANOTHER WEAK SYSTEM WILL BRING ADDITIONAL SHOWER
CHANCES TO THE AREA ON MONDAY.
&&
.DISCUSSION...AS OF 3:00 PM PST SATURDAY...BUSY SHIFT TODAY THANKS
TO NUMEROUS SHOWERS PLUS SCATTERED THUNDERSTORMS ACROSS OUR AREA.
AS EXPECTED SMALL HAIL HAS BEEN THE MAIN STORY WITH MANY REPORTS
COMING IN VIA SPOTTERS ALONG WITH SOCIAL MEDIA (THANKS FOR THE
REPORTS). KMUX RADAR HAS PICKED UP CELLS NOW IN ALMOST ALL
PORTIONS OF OUR CWA EXPECT FOR SAN FRANCISCO INTO SAN MATEO
COUNTY. OVER THE PAST COUPLE OF HOURS WE HAVE NOTICED A DEFINITE
UPTICK IN ACTIVITY WITH MORE MODERATE CELLS ALONG WITH GOOD
CLUSTERS OF LIGHTNING. HAVE ISSUED TWO SIGNIFICANT WEATHER
STATEMENTS WITH MORE ANTICIPATED THROUGH THE AFTERNOON HOURS.
RAINFALL TOTALS HAVE GENERALLY BEEN HIGHEST OVER THE SOUTHERN
THIRD OF THE CWA WITH SOME SPOTS NEARING THE INCH MARK. FOR THE
NORTH AREAS AMOUNTS VARY FROM ZERO TO CLOSE TO A QUARTER OF A
INCH HIGHLIGHTING THE SCATTERED NATURE OF THE CELLS. SHOWERS WILL
BEGIN TO DISSIPATE IN THE EVENING.
SYNOPTICALLY AN UPPER LEVEL LOW OVERHEAD CONTINUES TO TRACK TO THE
SOUTH AND WILL BE WEST OF OXNARD BY SUNDAY EVENING. AS IT MOVES TO
THE SOUTH SHOWERS ASSOCIATED WITH IT WILL BE ON THE DECREASE AND
WILL DISSIPATE NORTH TO SOUTH TONIGHT INTO SUNDAY. STILL LOOKS
LIKE ENOUGH WRAP AROUND MOISTURE WILL BE IN PLAY TO BRING A FEW
MORE SHOWERS TO INTERIOR MONTEREY COUNTY PLUS POSSIBLE SAN BENITO
COUNTY ON SUNDAY.
IMMEDIATELY ON THE HEALS OF THE CURRENT STORM...A SECOND UPPER
LEVEL LOW WILL DROP DOWN TO OUR AREA ON MONDAY. THIS FAST MOVING
FEATURE IS EXPECTED TO TRACK JUST A BIT FARTHER TO THE WEST AND
WILL BRING A QUICK ROUND OF SHOWERS AND POSSIBLE THUNDERSTORMS TO
OUR AREA. MAIN CONCERN WILL BE FOR HEAVY RAIN AND SMALL HAIL.
SIMILAR TO TODAY...THE BEST CHANCE OF SEEING ACTIVITY WILL BE OVER
THE SOUTHERN THIRD OF THE CWA. ADDITIONAL RAINFALL AMOUNTS ARE
EXPECTED TO BE LESS THAN WHAT WE HAVE PICKED UP OVER THE PAST 24 HOURS.
RIDGE OF HIGH PRESSURE WILL BUILD BACK INTO OUR AREA STARTING IN
THE MIDDLE OF NEXT WEEK WITH DRY CONDITIONS AND ABOVE NORMAL
TEMPERATURES FORECAST. SHOULD SEE MID 60S TO MID 70S BY THE END OF
NEXT WEEK WITH PLENTY OF SUNSHINE.
&&
.AVIATION...AS OF 3:40 PM PST SATURDAY...FOR 00Z TAFS. MAIN FOCUS
WILL BE SHOWERS AND ISOLATED -TSRA THROUGH ABOUT 02Z. AS THE SUN
SETS ACTIVITY SHOULD CONTINUE TO DECREASE HOWEVER LINGERING
SHOWERS OVER MONTEREY BAY REGION WILL CONTINUE TONIGHT AS THE
UPPER LOW STAYS OVER THE REGION. WINDS TO REMAIN LIGHT BUT WITH AN
OFFSHORE FLOW OVER THE NORTH BAY AND BAY AREA AS WINDS CONTINUE TO
CIRCULATE AROUND THE LOW. LOOKS LIKE A MOSTLY CLEAR START FOR
SUNDAY WITH SHOWERS MAINLY FOCUSED OVER THE HILLS OF MONTEREY BAY
REGION.
VICINITY OF KSFO...LATEST TRENDS SUGGEST SHOWER ACTIVITY WILL FOR
THE MOST PART BE DECREASING AFTER ABOUT 02Z THIS EVENING. LIGHT
WINDS FORECAST WITH VFR CONDITIONS FOR SUNDAY AM.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...-SHRA AND ISOLATED T-STORMS STILL
POSSIBLE THIS EVENING...DIMINISHING OVERNIGHT.
&&
.MARINE...AS OF 3:40 PM PST SATURDAY...SHOWERS AND ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...ESPECIALLY SOUTH OF
PIGEON POINT. NW WINDS WILL CONTINUE TO SLOWLY DECREASE WITH
SUBSIDING SEAS INTO SUNDAY. BY SUNDAY NIGHT INTO MONDAY NORTHERLY
WINDS WILL INCREASE AGAIN AS ANOTHER STORM SYSTEM FROM THE NORTH
PASSES OVER THE REGION.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...PT ARENA TO PT REYES 10-60 NM UNTIL 9 PM
&&
PUBLIC FORECAST: BELL
AVIATION/MARINE: RWW
VISIT US AT WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAIn the hours before
Special weather statement, Feb 28, 1:20 PM PST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 120 PM PST SAT FEB 28 2015 CAZ506-507-282200- NORTH BAY INTERIOR VALLEYS CA-NORTH BAY MOUNTAINS CA- 120 PM PST SAT FEB 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SONOMA AND MARIN COUNTIES UNTIL 200 PM PST... AT 116 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROHNERT PARK...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO ONE-QUARTER INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...ROHNERT PARK...ROSELAND...COTATI AND SOUTH SANTA ROSA. AREAS ALONG HIGHWAY 101 BETWEEN SANTA ROSA AND PETALUMA CAN ALSO EXPECT HAIL AND HEAVY RAIN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3819 12270 3834 12289 3849 12263 3836 12248 TIME...MOT...LOC 2118Z 045DEG 11KT 3836 12264 FORECASTER: BELL
Special weather statement, Feb 28, 2:11 PM PST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 211 PM PST SAT FEB 28 2015 CAZ511>513-282300- EAST BAY HILLS AND THE DIABLO RANGE CA-SANTA CLARA VALLEY INCLUDING SAN JOSE CA-SANTA CRUZ MOUNTAINS CA- 211 PM PST SAT FEB 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SANTA CLARA COUNTY UNTIL 300 PM PST... AT 207 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF SAN JOSE...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO ONE-QUARTER INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...FAR SOUTH SAN JOSE FROM BLOSSOM HILL ROAD DOWN TO BAILEY AVENUE. HIGHWAY 101 IN THAT AREA WILL BE IMPACTED. LAT...LON 3718 12173 3725 12186 3735 12176 3728 12164 TIME...MOT...LOC 2209Z 034DEG 4KT 3727 12174 FORECASTER: BELL
Special weather statement, Feb 28, 2:50 PM PST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 250 PM PST SAT FEB 28 2015 CAZ511>513-282330- EAST BAY HILLS AND THE DIABLO RANGE CA-SANTA CLARA VALLEY INCLUDING SAN JOSE CA-SANTA CRUZ MOUNTAINS CA- 250 PM PST SAT FEB 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SANTA CLARA COUNTY UNTIL 330 PM PST... AT 248 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF SAN JOSE...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO ONE-QUARTER INCH IN DIAMETER ALONG WITH HEAVY RAIN AND LIGHTNING IS EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...FAR SOUTHERN SAN JOSE DOWN TO MORGAN HILL. THE STORM WILL IMPACT HIGHWAY 101 IN THAT REGION. LAT...LON 3709 12170 3723 12185 3735 12172 3718 12159 TIME...MOT...LOC 2249Z 038DEG 6KT 3725 12174 FORECASTER: BELL
Local storm report, Feb 28, 3:12 PM PST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
312 PM PST SAT FEB 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 7 ESE SAN JOSE 37.27N 121.73W
02/28/2015 E0.25 INCH SANTA CLARA CA TRAINED SPOTTER
BB SIZE HAIL
&&
CWSpecial weather statement, Feb 28, 3:48 PM PST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
348 PM PST SAT FEB 28 2015
CAZ510-511-010030-
EAST BAY HILLS AND THE DIABLO RANGE CA-EAST BAY INTERIOR VALLEYS CA-
348 PM PST SAT FEB 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR ALAMEDA COUNTY UNTIL 430 PM
PST...
AT 340 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TRACY...MOVING WEST AT 5
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...LIVERMORE.
LAT...LON 3754 12155 3753 12154 3751 12183 3774 12184
3778 12155
TIME...MOT...LOC 2348Z 082DEG 6KT 3769 12159
FORECASTER: DRPThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 2:42 AM PST | Small Craft Advisory | MTR | 3 days |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.